Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Side Effects Adderall

08/30/2007

Question:

Hi, I have been on adderall for about 5 months now and in the past month experienced palpitations. I read through the previous posts and see that they are normal on this medication. One night I had dizziness associated with them, went to the emergency room and they said I had low potassium and was treated. Have you seen this in adderall patients? A follow up 24 hour monitor showed that my heart rate jumped to 160 maximum, but I had not been doing any exertional activities, and an average heart rate of 97. Being an athlete, I am a bit concerned about this average. Have you found that some adults will respond to 10-20 mg of adderall xr? I almost want to try this dose so I don`t have the side effects of the 30 I am taking.....Thank you.

Answer:

Palpitations usually refers to a very rapid or pounding heart beat. Palpitations are not best described as normal on Adderall or any other stimulant. However, a mild increase in pulse is common.

I have only had one patient get really dizzy with palpitations on stimulants and I cannot recall which stimulant it was. In her case, it ended up she had forgotten to tell me about palpitations that had caused rare dizziness long before she had ever started stimulants. I would not be convinced your dizziness was potassium related yet, at least not to the extent of excluding the stimulant as an important factor.

I agree that an average pulse of 97 is rather high for an athlete although you did not say what it is without medication. The comparison would tell me much more. A pulse of 160 is quite high. Again, I wonder what it runs without medication.

Regarding dose size, I have one adult on 5 mg of Adderall XR and many on 10 or 20 mg, all doing quite well. However, if you are doing well on the 30 mg other than the side effects, a lot less may not be enough. There are many, many stimulants to choose from and I urge you to discuss trying others with your doctor. I have found that most people have less pulse increases with methylphenidate products. Ritalin, Methylin, Concerta, Metadate and Daytrana are the methylphenidate brands. The Daytrana patch seems to be the smoothest of all with the least side effects. But keep in mind that there are many exceptions and you could be one. There are also two other amphetamines besides Adderall to try if the methlphenidates do not help you nearly as much; dexedrine and Vyvanse.

You are right to go for something without the side effects you describe. Do not be satisfied with just "almost really good" when you may very well be able to end up with "great." Once again, make sure you speak with your doctor about your symptoms and medications in hopes to achieve "great."

I wish you the best!

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati